Alabama, 2009Hail and Damaging Wind in Alabama, April 5, 2009
April 5, 2009 · NWS BMX · 3 events in 3 counties and zones
A cold front pushing through the southeastern United States caused showers and thunderstorms across portions of Alabama during the early morning hours. A few of these storms became severe, producing large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through the southeastern United States caused showers and thunderstorms across portions of Alabama during the early morning hours. A few of these storms became severe, producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 5, 3:34 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 5, 3:34 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 AM CDT SUN APR 5 2009
.DISCUSSION...
WARM FRONTAL SURGE HAS CAUSED AN AREA OF SHOWERS AND THUNDERSTORMS
TO DEVELOP IN THE SOUTHWESTERN COUNTIES EARLY THIS MORNING. THE
INSTABILITY ASSOCIATED WITH THESE STORMS IS ROOTED WELL ABOVE THE
SURFACE...SO THE MAIN THREATS THEY WILL POSE ARE LIGHTNING AND
PERHAPS SOME SMALL HAIL.
COLD FRONT EARLY THIS MORNING WAS STILL WAY BACK IN OKLAHOMA AND
TEXAS...AND IS NOT PROGGED TO REACH WEST CENTRAL ALABAMA UNTIL
LATE THIS AFTERNOON OR EARLY THIS EVENING. THEREFORE...MUCH OF THE
FORCING FOR PRECIPITATION UNTIL THIS AFTERNOON WILL CONTINUE TO
BE ASSOCIATED WITH THE WARM FRONT.
ONCE THE COLD FRONT ULTIMATELY REACHES US...IT SHOULD HELP SET OFF
SCATTERED SURFACE-ROOTED CONVECTION. BEST RAIN CHANCES WILL BE
ALONG AND AHEAD OF THE COLD FRONTAL POSITION DURING THE MOST
UNSTABLE TIME OF THE DAY...WHICH IS ROUGHLY FROM I-65 EAST THIS
EVENING. THERE IS A SMALL POTENTIAL FOR SEVERE THUNDERSTORMS (WITH
A WIND AND HAIL THREAT)...BUT THE THREAT IS MORE MARGINAL COMPARED
TO RECENT EVENTS.
STRONG COLD ADVECTION REALLY KICKS INTO HIGH GEAR ON MONDAY...IN
THE WAKE OF TONIGHTS COLD FRONTAL PASSAGE. WIND SPEEDS WILL BE
ONE ISSUE TO DEAL WITH ON MONDAY...MOST LIKELY IN THE FORM OF A
LAKE WIND ADVISORY.
MODELS STILL SHOW QUITE A BIT OF SHORTWAVE ENERGY ROTATING AROUND
THE BASE OF THE EASTERN STATES LONGWAVE TROUGH...WITH WRAP-AROUND
MOISTURE TEASING THE NORTHERN PORTIONS OF CENTRAL ALABAMA MONDAY
AFTERNOON INTNFIDENCE IS INCREASING WITH
EVERY MODEL RUN THAT A LARGE PORTION OF CENTRAL ALABAMA WILL
EXPERIENCE AT LEAST ONE (IF NOT TWO) NIGHTS OF SUB-FREEZING
WEATHER. WILL LIKELY NEED TO ISSUE A FREEZE WATCH AT SOME POINT
OVER THE NEXT 24 HOURS.
A MODERATING TREND FINALLY GET UNDERWAY WEDNESDAY AFTERNOON...AS
SURFACE HIGH PRESSURE SHIFTS TO OUR SOUTHEAST AND LIGHT SOUTHERLY
WINDS BRING SOME WARMTH BACK INTO THE REGION. THE NEXT POTENTIAL
RAIN MAKER COMES IN THURSDAY NIGHT OR FRIDAY...IN THE FORM OF
ANOTHER COLD FRONT. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT ON
THE EXISTENCE OF THIS FEATURE...ALTHOUGH THERE ARE SOME TIMING
ISSUES. MY BEST GUESS RIGHT NOW IS TO HEDGE THE FORECAST TOWARDS
THE SLOWER ECMWF SOLUTION...WHICH DELAYS THE MOISTURE RETURN UNTIL
THURSDAY NIGHT AND DOESNT BRING THE FRONT THROUGH UNTIL FRIDAY.
BEYOND THAT...FORECAST CONFIDENCE REALLY DROPS AS MODELS HAVE A
DIFFICULT TIME LOCKING ON TO THE STRENGTH...POSITION...AND TIMING
OF THE NEXT UPPER LEVEL LOW EJECTING OUT OF THE SOUTHERN PLAINS.
/61/
&&
.AVIATION...06Z TAF DISCUSSION.
VFR CONDS THRU 11Z. SOUTHERLY FLOW WILL INCREASE AFTER MIDNIGHT AND
LOW LEVEL MOISTURE WILL TRANSPORT RAPIDLY NORTHWARD BETWEEN 09Z AND
12Z. DID ADD TEMPO FOG FOR TOI AS DEWPOINT DEPRESSIONS KEEP
DECREASING. ONCE THE LOW CLOUDS WORK IN THE FOG WILL DISSIPATE. WILL
ALSO NEED TO WATCH TCL FOR LOCAL EFFECTS. EXPECT MVFR CIGS TO
DEVELOP ACROSS WEST AND SOUTH ALABAMA BY 12Z AND ALL SITES BY 14Z.
WENT AHEAD AND INCLUDED VCSH FOR TOI AND MGM WITH THE INCREASE IN
CLOUD COVER AFTER 12Z...WITH TEMPO RA BETWEEN 15 AND 19Z AS THE
MOISTURE LEVELS INCREASE OVER THE SOUTH. WITH THIS UPDATE ADDED CB
GROUP IN FOR TOI AND MGM BETWEEN 15 AND 19Z. EXPECTED MAINLY RAIN
BUT CAN NOT RULE OUT AN ISOLATED THUNDERSTORM. ADDED VCSH FOR THE
NORTHERN TAFS AS WELL AS THE MOISTURE LIFTS NORTH MAINLY AFTER 13Z
FOR TCL AND 15Z FOR EET. CONFIDENCE IS QUITE A BIT HIGHER FOR THE
RAIN ACROSS MGM AND TOI...BUT NOT AS HIGH FOR NORTHERN TAFS.
THE MAIN FRONT WILL BEGIN TO ENTER THE PICTURE AT THE END OF THE
PERIOD. WENT AHEAD AND ADDED A WIND SHIFT IN AT TCL BY 3Z AND SLOWLY
SHIFTED EAST. MAY NEED TO ADD CB GROUPS IN HERE IN THE FUTURE
UPDATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 44 49 29 46 / 30 60 20 10 10
ANNISTON 76 45 51 27 48 / 30 70 10 10 10
BIRMINGHAM 74 43 51 30 49 / 30 60 10 10 0
TUSCALOOSA 76 44 53 31 52 / 30 50 10 0 0
CALERA 74 45 51 32 49 / 40 60 10 10 0
AUBURN 79 49 51 25 51 / 50 60 10 10 10
MONTGOMERY 80 48 56 34 54 / 50 50 10 0 10
TROY 79 53 57 31 53 / 50 50 0 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 4, 6:00 PM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT APR 4 2009
ALZ011>015-017>050-050600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...
LASTING INTO THE OVERNIGHT HOURS. THE MAIN THREAT WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.
COLD TEMPERATURES ARE EXPECTED EARLY NEXT WEEK. TEMPERATURES COULD
FALL BELOW FREEZING ACROSS MOST OF CENTRAL ALABAMA MONDAY NIGHT INTO
TUESDAY MORNING. FREEZING TEMPERATURES ARE ALSO POSSIBLE ON WEDNESDAY
MORNING.
A STRONG PRESSURE GRADIENT WILL PRODUCE BRISK NORTH WINDS ON
BOTH MONDAY AND TUESDAY.
STRONG THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON AND
THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ON SUNDAY.
In the hours before
Special weather statement, Apr 5, 4:08 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 AM CDT SUN APR 5 2009
ALZ032-033-039-040-051100-
DALLAS-HALE-MARENGO-PERRY-
508 AM CDT SUN APR 5 2009
...SIGNIFICANT WEATHER ALERT FOR DALLAS...HALE...MARENGO AND PERRY
COUNTIES UNTIL 600 AM CDT...
AT 506 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAYTON...OR 9 MILES NORTHEAST OF LINDEN...MOVING
EAST AT 40 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DAYTON.
FAUNSDALE.
UNIONTOWN.
MARION JUNCTION.
HAMBURG.
SUTTLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Thunderstorm Wind, Dallas
- When
- April 5, 4:40 AM CST
- Where
- Dallas County, 4.15 mi N of Selma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.460, -87.020
A few trees were blown down north of Selma.
Hail, Montgomery
- When
- April 5, 5:50 AM CST
- Where
- Montgomery County, 2.38 mi SSE of Montgomery
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.350, -86.280
Hail, Russell
- When
- April 5, 7:25 AM CST
- Where
- Russell County, 2.23 mi NE of Seale
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.320, -85.140
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, April 5, 2009$189,000 · 1 in hail · 23 events
- Flooding in Indiana, April 5 to 30, 2009$100,000 · 23 events
- Winter Storm in Iowa, April 5, 2009$125,000 · 18 events
- Wildfire in Texas, April 5, 2009$200,000 · 1 event
- Hail and Damaging Wind in Georgia, April 5, 2009$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$55,000 · 1 in hail · 9 events
- Hail and Damaging Winds in West Virginia, April 5 to 6, 2009$26,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$27,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Georgia, April 5, 2009$24,000 · 0.88 in hail · 3 events
- Winter Storm in Michigan, April 5 to 6, 20092 injured · 3 events
- Hail and Damaging Wind in Indiana, April 5, 2009$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, April 5, 20091 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163469, 163467, 163468.